The clinical characteristics and related factors of tremor in patients with epilepsy.

Affiliation

Department of Neurology, West China Hospital of Sichuan University, Chengdu, 610041, Sichuan, China. Electronic address: [Email]

Abstract

OBJECTIVE : Tremor is frequently observed in patients with epilepsy (PWE), which is generally attributed to the side-effect of antiepileptic drugs (AEDs) particularly valproate (VPA) with largely unknown mechanisms. The study aimed to assess the clinical features and related factors of tremor in PWE with tremor.
METHODS : PWE with tremor and a control group of age- and sex-matched PWE without tremor were enrolled. Detailed demographic and clinical information for each individual was recorded. PWE with tremor were evaluated by The Clinical Rating Scale for Tremor (CRST) and Tremor Related Activities of Daily Living (TRADL) questionnaire.
RESULTS : 132 individuals were enrolled, which including sixty-six (36 males) PWE with tremor with mean age of 33 years and epilepsy duration of 12.5 years. Tremor was postural in all, with median duration of four and one year from diagnosis and AED treatment to the onset of tremor respectively. The upper limbs were predominantly affected. VPA had been used in 62 (93.9%) PWE with tremor compared to 31 (47.0%) PWE without tremor (P < 0.001). The total CRST score was significantly associated with epilepsy duration and maximum VPA dosage (B = 0.30, p < 0.001; B = 0.32, p = 0.013). Patients with VPA dosage over 17.05 mg/kg/d might be more vulnerable to develop tremor.
CONCLUSIONS : PWE with tremor were more frequently treated with VPA, however, tremor was mild in most without any functional impairment. Epilepsy duration and maximum VPA dosage were important factors of tremor severity, suggesting mechanisms underlying tremor in PWE may be an elaborate interplay of AEDs and disease itself.

Keywords

CRST,Epilepsy,TRADL questionnaire,Tremor,Valproate,

OUR Recent Articles